Any drug treatment, from the most severe to the most minor illnesses, has potential side effects. Medical literature includes among avoidable side effects those from medication errors, while “unavoidable” include side effects as a result of the nature of the drug administered (which in turn can be very frequent, frequent, not very frequent, rare, etc.)

In this article we will discuss the side effects that can be avoided, in other words, those as a result of medication errors.

Types of medication errors

When a doctor prescribes a drug to a patient admitted to hospital, a chain of events is started that affects different departments in the hospital and involves many different people. On the basis that medicine is not an exact science and, therefore, there is a percentage of human error. This chain responds, overall, to a scheme such as the following:

Looking at the graph, we can establish a classification of medication errors according to where they originate from:

  • Incorrect diagnosis: The doctor’s clinical judgement means that they do not diagnose the illness the patient actually has. It must be taken into account that many illnesses are extremely complex to diagnose as they present non-specific symptoms. Historically we can quote the example of syphilis, which has been called “the great imitator” as its symptoms can correspond to many pathologies.
  • Incorrect prescription: Although the diagnosis may be correct, the doctor may get it wrong when prescribing the corresponding drug.
  • Incorrect entry of the prescription into the system. The doctor’s order may be confused with another when they enter it into the system. Modern electronic prescription systems in hospitals are specifically designed to minimise this possibility.
  • Incorrect preparation or labelling. At the hospital pharmacy there may be errors when preparing the drug or when labelling it. Just like the previous point, preparation and labelling protocols (generally through using codes and barcodes and, increasingly more, through identifying drugs by colours, especially if they are dispensed in pre-filled syringes) are continuously updated to reduce this type of medication error as much as possible.
  • Incorrect administration. Although the drug is properly identified and labelled with the patient’s name and code, nursing staff (generally responsible for this task) may get the wrong patient, or administer the drug incorrectly, whether it is in how it is administered, the dosage, or when it is administered.

Strategies to reduce medication errors in intravenous infusion therapy

Having a technologically advanced infusion pump is an additional security measure that helps to reduce medication errors when administering intravenous. Pumps such as the arcomed Chroma series, which have a high-contrast coloured touchscreen, can implement DERS (Drug Error Reduction System) in the pumps systems themselves which helps clinical personnel to avoid errors:

  • Drug libraries can be configured with “hard” and “soft” dosing limits, to avoid administering incorrect dosages by mistake.
  • The coloured screen shows the colour-coding for each drug which is easy and simple to see, recognising if the drug is the right one.
  • The screen shows the dosing means (a common error is administrating intravenous medication epidurally or viceversa).
  • Through the UniQue Concept system, a barcode reader in the base of the pump can read the barcode in the label of the drug and confirm that it is the right medication for the right patient.

The use of smart pumps can be a great help, but it must be integrated within an overall protocol to reduce errors that involves all departments and persons in the process. Clinical guides recommend the use of ‘checklists’ that must to be strictly enforced.

arcomed, as a leader in intravenous infusion technology, is strongly committed to reducing medication errors. We are constantly working in a team with clinical professionals to provide a tool that is easy to use, intuitive and effective to help patients enjoy maximum safety during their stay in hospital.